Jump to content
Sign in to follow this  
Hope09

Dad's first chemo appointment this Friday

Recommended Posts

Hi All,

What can Dad expect in terms of potential side-effects, etc., after first chemo session? We are in the initial stages and just learning the treatment plan (it will be some combo of chemo and radiation)...Actually, we were supposed to find out the chemo plan this Friday but, apparently, now he's scheduled for actual treatment (i need to confirm). He has stage 3 (whether a or b is still being debated) NSCLC.

Thanks.

Share this post


Link to post
Share on other sites

My first chemo sessioin wasn't that bad. They gave me emend (for nausea) first before anything I think they gave me something else for nausea too. I had cisplatin and vp16. It's really hard to give you a heads up because everybody is so differant and differant chemo drugs do differant things. They gave me alll kinds of prescriptions for nausea, make sure and get those filled right away. I just ate whatever sounded good whenever I could, the more you eat the better off you seem to be. I was munching on something every couple of hours, if I let my stomach get to empty the nausea would get really bad. I would eat something one day that would be the only thing that sounded good and the next day I would get sick even thinking about it. I ran out of the house one day when my Mom was cooking bacon, I thought I was going to die! Tell Dad to just keep eating!

Share this post


Link to post
Share on other sites

The main thing you can count on for just about any chemo, including chemo plus radiation, is fatigue. That generally doesn't start for a day or two after the chemo infusion, because a steroid (like Decadron) is typically included in the IV premeds, and the fatigue isn't much felt until that starts to wear off. In fact, many people are really "up" after their infusion and eat like a horse that night, probably because of the steroid and a feeling of relief that the first session went well. How long the fatigue lasts and how bothersome it gets varies a lot from one patient to another, but most are starting to feel relatively normal again within a week.

The other side effects depend a lot on the specific chemo given, so it's hard to make any general comments on those. Let us know what you find out about the specific drugs planned. Best wishes and Aloha,

Ned

Share this post


Link to post
Share on other sites

Hope-

Another thing to think about is that the anti-nausea drugs they give you prior to chemo can really cause some nasty constipation so have something on hand for that. Please don't let it get too bad. Make sure dad also drinks lots and lots of water.

I personally NEVER had nausea with any of the chemos that I had - I have been blessed in that way and I hope the same for your dad. Everyone is different.

Dad may also notice a nasty metallic taste in his mouth which makes eating not real pleasant. I laughed when they told me to use plastic silverware but it really did help quite a bit.

Hope some of this helps - please keep us posted on how he does.

Hugs - Patti B.

Share this post


Link to post
Share on other sites

Here's my pattern:

Friday Day 1 - long day infusion with two drugs. It's pretty boring, but since I am being hydrated at the same time, I am mostly awake and in and out of the restroom to pee. Lots of anti nausea meds for 3 days, then "as needed". The following Wed, the drugs have tapered off and the fatigue is at it's worst. (Ned's explanation makes sense.) Next day I start to feel better except my scalp hurts - the hair follicles are all inflamed for the next week or so (I have not lost my hair.) This week is one to lay low, remember to eat often even if not interested.

Friday Day 8 - light infusion, 1 drug. Go out for Chinese or Vietnamese food after. No anti nausea drugs, or just "as needed". By mid week my scalp recovers. Eat regular.

Friday Day 15 - off. A good week follows.

Chemo has brought on some insomnia, despite the fatigue. If I don't get sleep, I have a tough time. I am taking a sleep aid some of the time, especially since I am working part time.

Did he get a port-a-cath? It's nice to not get needle sticks all the time, but it is a surgical procedure. I've got only 8 days of infusions planned but I am glad I got one.

Share this post


Link to post
Share on other sites

Thank you all very much. As it turns out, the chemo was rescheduled for next Friday because they want to start after the first radiation session, which will be this coming Tuesday. We just got back from Georgetown (where Dad will be treated) and the plan is Carboplatin and Paclitaxel (Taxol), once a week for 4 weeks. Re-evaluation at 4th week and then 2 more weeks of stronger chemo treatment (still a little unsure about those last 2 weeks but will sort out). She said to focus on the first 4 weeks first.

So, mediport (sp?) placement on Monday the 2nd, radiation session 1 on Tuesday, chemo session 1 on Friday.

Does that sound about right and can you tell me side effects/what to expect based on those specific drugs?

Thanks.

Share this post


Link to post
Share on other sites

I should add that the oncologist didn't want to do the Cisplatin because Dad had a ruptured brain aneurysm in June '07 which left him with some hearing loss already (yes, he's been through hell already...and is only 56 years old) and now wears a hearing aid. I understand that the Cisplatin can cause more hearing loss, so Onc opted for Carboplatin once a week instead of Cisplatin every 3 weeks. Efficacy should be same. Your thoughts?

Share this post


Link to post
Share on other sites

Hey all -

I have done a little research on the chemo drugs i noted but your personal experiences with this treatment would be much appreciated.

Also, when do you typically start to lose hair? (this obviously isn't the most important thing but just wondering so i can prepare...Dad has always had a full head of hair and a mustache...)

Thanks.

Share this post


Link to post
Share on other sites

hair loss can happen about a week and a half after starting chemo..sure enough that's when my dad's hair began to fall out and instead of waiting to see what it did or didn't do, he sheared it all off when it began to fall out.

The advice so far has been really great. The only thing I can add is that chemo is cumulative so side effects can begin, worsen or change the farther you are into the treatments. Each patient is so different you can't know which side effects he will have, if any.

I'm hoping the treatments progress smoothly for your dad. Keep us updated!!

Share this post


Link to post
Share on other sites

Hope,

My husband went through concurrent chemotherapy: Carboplatin/taxol, and radiation for 7 weeks, and never had nausea.

They made sure they gave him a nausea med with the chemo, and sent us home with Kytril. He never needed it, but it was there - just in case.

Also, during that regimen, Bill never lost his hair (I don't know the reason why not).

In fact, the only time he ever lost his hair (soon rather than wait, he cut it off himself) was when he had WBR (whole brain radiation) a year and 7 months ago.

During the first regimen (four years ago) he kept hydrated most of the time. He made sure he kept drinking liquids, preferably something light. Water is terrific.

He ate many small meals and snacks throughout, and enjoyed no major loss of weight.

You are wished much good, Hope, and I wish success to your Dad on his chemotherapy regimen.

Bill did lose some hearing with that treatment, but it wasn't so bad that it has made life miserable. We still communicate without too many repeats.

Barbara

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...